North Carolina, 2015Hail and Damaging Wind in North Carolina, May 21, 2015
May 21, 2015 · NWS MHX · 3 events in 3 counties and zones
Low pressure moved east across eastern North Carolina along a frontal boundary during the afternoon of May 21st 2015. Scattered thunderstorms developed over the area with a couple becoming severe producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved east across eastern North Carolina along a frontal boundary during the afternoon of May 21st 2015. Scattered thunderstorms developed over the area with a couple becoming severe producing damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 21, 2:15 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, May 21, 2:15 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
315 PM EDT THU MAY 21 2015
.SYNOPSIS...
LOW PRESSURE WILL MOVE OFF OF THE COAST TONIGHT. HIGH PRESSURE
WILL BUILD INTO THE AREA FROM THE NORTHWEST TONIGHT AND FRIDAY.
THE HIGH WILL THEN GRADUALLY MOVE OFFSHORE AND PROVIDE DRY AND
SEASONABLY MILD WEATHER THROUGH EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 315 PM THURSDAY...CONVECTION FIRING AS EXPECTED IN ADVANCE
OF LOW MOVING EAST ALONG DIFFUSE WARM FRONT BISECTING EASTERN NC
THIS AFTERNOON. EARLIER INSOLATION HELPED TO DESTABILIZE THE
ATMOSPHERE AND WITH INCREASING MID LEVEL FLOW EXPECTED
THUNDERSTORM ORGANIZATION WILL INCREASE AND WITH IT THE THREAT FOR
SEVERE WEATHER. THE MAIN CONCERNS BEING LARGE HAIL AND
DAMAGING WINDS ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT.
PRECIPITATION SHOULD EAST OF THE COASTAL PLAIN BY 22Z AND
ALONG/OFF THE COAST BY 00Z. NOT EXPECTING MUCH IF ANY
PRECIPITATION AFTER 00Z BUT WILL HOLD ONTO A 30% POP THROUGH 03Z
AS THE HRRR AND RAP-13 MODELS PRODUCE PRECIPITATION AFTER 00Z.
OVERNIGHT LOWS WILL BE COOLER THAN LAST NIGHT WITH READINGS IN THE
MIDDLE TO UPPER 50S.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
AS OF 315 PM THURSDAY...HIGH PRESSURE BUILDING OVER THE AREA FROM
THE NORTH WILL PRODUCE COOLER/DRIER WEATHER ACROSS NC FRIDAY.
HIGHS WILL BE IN THE LOWER TO MIDDLE 70S WITH A FEW UPPER 70S
POSSIBLE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
AS OF 3 PM THU...SEVERAL DAYS OF DRY WEATHER. SURFACE RIDGE OVER
THE EASTERN SEABOARD SATURDAY WILL MOVE OFF THE COAST SUNDAY AND
REMAIN OVER THE WESTERN ATLANTIC THROUGH MIDWEEK. WARM AND HUMID
CONDITIONS DEVELOP EARLY NEXT WEEK IN SOUTHWEST FLOW. COASTAL
PLAINS TROF SETS UP BY WEDNESDAY AND THURSDAY WITH A CHANCE FOR
AFTERNOON AND EVENING CONVECTION GENERALLY ALONG AND WEST OF
HIGHWAY 17.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SHORT TERM /THROUGH 18Z FRIDAY/...
AS OF 130 PM THURSDAY...CONDITIONS WILL BECOME MVFR FOR THIS
AFTERNOON AS A WARM FRONT LIFTS NORTH THROUGH THE AREA. MOST OF THE
TAF SITES ARE CURRENTLY IN VFR CONDITIONS...BUT ALL THIS WILL
CHANGE ONCE LOW LEVEL CLOUDS START TO LIFT NORTH AND GOOD COVERAGE
OF SHOWERS AND THUNDERSTORMS START TO DEVELOP THIS AFTERNOON.
VISIBILITY MAY REDUCED WITH THE HEAVIER RAINFALL ASSOCIATED WITH
STRONG THUNDERSTORMS (EXPECT GUSTY WINDS). WINDS WILL SHIFT TO
THE NORTH TONIGHT AS THE LOW LIFTS TO THE NE.
FORECASTING SOUNDING CONTINUES TO SHOW LOW LEVEL MOISTURE WILL KEEP
CONDITIONS MVFR OR LOWER....BUT AT THIS MOMENT HAVE INDICATED SCT AT
700 FT AS CONFIDENCE REMAINS LOW. LIGHT NORTHERLY WINDS WILL HELP
PRECLUDE FOG DEVELOPMENT. EXPECT VFR CONDITIONS FOR FRIDAY UNDER
FEW TO SCATTERED CLOUDS.
LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 3 PM THU...DRY/VFR THROUGH THE PERIOD. LIGHT NORTH SURFACE
FLOW SATURDAY THEN LIGHT SOUTHERLY SUNDAY THROUGH TUESDAY.
&&
.MARINE...
SHORT TERM /THROUGH FRIDAY/...
AS OF 315 PM THURSDAY...LOW PRESSURE WILL MOVE ACROSS THE WATERS
THIS EVENING WITH THE FLOW VEERING FROM MODERATE SOUTHERLY TO
NORTHERLY TONIGHT. AS WINDS BECOME NORTH THEY WILL INCREASE TO 20
TO 25 KT OVER THE NORTHERN WATERS WITH SEAS BUILDING TO 4 TO 6 FT
OVER THE NORTHERN AND CENTRAL WATERS. THE COMBINATION OF MODERATE
FLOW AND GUSTY NORTH WINDS TONIGHT WILL PRODUCE MARGINAL ADVISORY
CONDITIONS OVER THE NORTHERN AND CENTRAL WATERS TONIGHT INTO
FRIDAY MORNING. AS HIGH PRESSURE BUILDS OVER THE WATERS FRIDAY
WINDS WILL DIMINISH TO 10 TO 15 KT AND SEAS WILL SUBSIDE TO 3 TO 5
FT.
LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 3 PM THU..DRY FRONT WILL DROP THROUGH FRIDAY NIGHT.
TEMPORARY SURGE IN WINDS/SEAS LATE FRIDAY NIGHT INTO EARLY
SATURDAY BUT WILL REMAIN BELOW SMALL CRAFT LEVELS. GENERALLY
LIGHT WINDS AND SEAS FOR THE REMAINDER OF THE LONG TERM. HIGH
PRESSURE WILL MOVE OFF THE EAST COAST SATURDAY NIGHT AND WILL
REMAIN OVER THE WESTERN ATLANTIC EARLY NEXT WEEK. LIGHT NORTHERLY
FLOW SATURDAY WILL BECOME LIGHT SOUTHERLY SUNDAY THROUGH TUESDAY.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EDT FRIDAY FOR AMZ152-154.
SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 11 AM EDT
FRIDAY FOR AMZ150.
&&
SYNOPSIS...JME
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...HSA
AVIATION...HSA/BM
MARINE...JME/HSAHazardous weather outlook, May 21, 1:14 PM EST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
214 PM EDT THU MAY 21 2015
NCZ029-044>047-079>081-090>094-098-221815-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
214 PM EDT THU MAY 21 2015
...SEVERE THUNDERSTORM WATCH 193 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ095-103-104-221815-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
214 PM EDT THU MAY 21 2015
...SEVERE THUNDERSTORM WATCH 193 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 21, 2:28 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
328 PM EDT THU MAY 21 2015
NCZ029-212000-
MARTIN-
328 PM EDT THU MAY 21 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MARTIN COUNTY...
AT 327 PM EDT...A STRONG THUNDERSTORM WAS NEAR WILLIAMSTON...MOVING
EAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL MARTIN
COUNTY.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3593 7704 3593 7703 3589 7702 3589 7704
3587 7709 3593 7718 3593 7709 3594 7708
3594 7705
TIME...MOT...LOC 1927Z 248DEG 13KT 3592 7706
BMSpecial weather statement, May 21, 2:51 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
351 PM EDT THU MAY 21 2015
NCZ090>092-098-212030-
ONSLOW-JONES-DUPLIN-LENOIR-
351 PM EDT THU MAY 21 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DUPLIN...SOUTHWESTERN
LENOIR...NORTHWESTERN ONSLOW AND WEST CENTRAL JONES COUNTIES...
AT 351 PM EDT...A STRONG THUNDERSTORM WAS NEAR WARSAW...MOVING EAST
AT 45 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WARSAW...BEULAVILLE...KENANSVILLE...MAGNOLIA AND PINK HILL.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
EASTERN NORTH CAROLINA.
LAT...LON 3490 7815 3504 7815 3506 7816 3514 7777
3514 7766 3504 7766 3497 7763 3490 7761
3486 7816
TIME...MOT...LOC 1951Z 258DEG 41KT 3496 7816
05Special weather statement, May 21, 3:05 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
405 PM EDT THU MAY 21 2015
NCZ029-044-045-080-212030-
PITT-WASHINGTON-BEAUFORT-MARTIN-
405 PM EDT THU MAY 21 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WASHINGTON...
SOUTHEASTERN MARTIN...NORTHERN BEAUFORT AND NORTHEASTERN PITT
COUNTIES...
AT 404 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHWEST OF
WASHINGTON...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WASHINGTON...PLYMOUTH...BELHAVEN...CHOCOWINITY...JAMESVILLE...
WASHINGTON PARK...GRIMESLAND AND PANTEGO.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
EASTERN NORTH CAROLINA.
LAT...LON 3589 7666 3554 7662 3556 7666 3554 7668
3554 7664 3552 7663 3552 7682 3551 7701
3555 7708 3555 7709 3551 7702 3552 7707
3551 7705 3550 7718 3572 7724 3582 7690
3581 7688 3583 7685
TIME...MOT...LOC 2004Z 260DEG 23KT 3565 7713
AUSTINSpecial weather statement, May 21, 3:20 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
420 PM EDT THU MAY 21 2015
NCZ080-093-094-212100-
PAMLICO-CRAVEN-BEAUFORT-
420 PM EDT THU MAY 21 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PAMLICO...NORTHERN
JONES...SOUTHERN BEAUFORT AND NORTHWESTERN CRAVEN COUNTIES...
AT 420 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHWEST OF
VANCEBORO...OR 13 MILES NORTHWEST OF NEW BERN...MOVING NORTHEAST AT
40 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VANCEBORO...AURORA FERRY TERMINAL...AURORA AND COVE CITY.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3545 7698 3541 7696 3543 7696 3545 7692
3542 7684 3540 7682 3539 7682 3538 7685
3538 7682 3540 7681 3536 7670 3536 7673
3531 7679 3532 7671 3535 7668 3532 7660
3512 7727 3515 7734 3527 7741
TIME...MOT...LOC 2020Z 247DEG 37KT 3523 7727
BMThunderstorm Wind, Duplin
- When
- May 21, 3:20 PM EST
- Where
- Duplin County, 0.57 mi W of Warsaw
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.000, -78.090
Minor damage to two homes with trees blown down on Wards Bridge Road near Warsaw.
Hail, Beaufort
- When
- May 21, 3:30 PM EST
- Where
- Beaufort County, 1.12 mi E of Chocowinity
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.520, -77.080
Nickle sized hail reported 7 miles east-southeast of Grimesland by a spotter.
Hail, Craven
- When
- May 21, 3:30 PM EST
- Where
- Craven County, 0.56 mi E of Vanceboro
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.300, -77.160
Quarter size hail reported by a spotter along Highway 17 in Vanceboro.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Texas, May 21, 20151 death · 1 injured · $300,000 · 8 events
- Tornado and Damaging Winds in North Carolina, May 21, 2015$128,000 · EF1 · 12 events
- Flash Flooding and Flood in Texas, May 21, 201510 events
- Flash Flooding and Damaging Wind in Texas, May 21, 2015$3,000 · 4 events
- Hail in Florida, May 21, 20151 in hail · 4 events
- Flash Flooding and Damaging Wind in Washington, May 21, 201561 kt wind · 3 events
- Winter Weather in Colorado, May 21 to 22, 20153 events
- Flash Flooding in Texas, May 21, 20152 events
- Damaging Winds in North Carolina, May 21, 201550 kt wind · 2 events
- Flash Flood and Damaging Wind in Louisiana, May 21, 201555 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 21, 201551 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 21, 20152 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 573128, 573126, 573127.